Oregon, 2021Damaging Wind in Oregon, June 30, 2021
June 30, 2021 · NWS PDT · 1 event in 1 county or zone
Northward advection of moisture and instability during the day led to scattered thunderstorms developing in the mountains across northeast and central Oregon in the afternoon and evening. Some of these thunderstorms produced strong winds in the Grande Ronde valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northward advection of moisture and instability during the day led to scattered thunderstorms developing in the mountains across northeast and central Oregon in the afternoon and evening. Some of these thunderstorms produced strong winds in the Grande Ronde valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 30, 3:08 PM PST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 30, 3:08 PM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
408 PM PDT Wed Jun 30 2021
.Updated aviation discussion
.SHORT TERM...Tonight through Friday...Lingering high pressure
aloft over the region will continue to bring very hot temperatures
across the Basin, Gorge, and adjacent valleys this late
afternoon, while everywhere else will see temperatures 5 to 10
degrees cooler than yesterday. Satellite this afternoon still
showing stratus over portions of the western half of OR/WA this
afternoon while breezy westerly winds have picked up through the
Cascade gaps and the Gorge. This is a good sign that the marine
push has developed, and will provide a little relief to areas
along the east slopes of the Cascades. This marine push will
continue into Thursday afternoon as cross Cascade pressure
gradients stay tightened. Though temperatures will be slightly
lower and a weak marine airmass will push east, relative
humidities will still be near to critically low enough that with
the increased westerly winds a Red Flag Warning is in effect for
the eastern Columbia Gorge and portions of the Columbia Basin.
As the upper level ridge continues east and north through
tomorrow, southerly flow aloft and at the surface will push a
monsoonal airmass with increasing instability north into central
and eastern OR today and tomorrow. This will increase chances of
isolated to scattered thunderstorm chances in these areas this
afternoon, and so a Red Flag Warning has also been issued across
central and eastern OR mountains through this evening.
The upper level ridge of high pressure will continue to break down
with a zonal flow developing over the PacNW Friday. A series of
weak shortwaves will pass north of the forecast area Friday, which
will help to keep the ridge from building back over the region.
That said, the only impacts to the forecast area will be in
Wallowa county, where a slight chance of showers and thunder are
expected in the afternoon. Otherwise, cross Cascade surface
gradients will begin to relax Friday, with winds becoming locally
breezy across the Gorge, Basin, and through the Cascade gaps.
Temperatures by Friday afternoon will also be in the 95 to 105
range, but with lows still in the mid 60s to lower 70s the
excessive heat warning will still be in effect, though this may
need to be downgraded to an advisory as we get into the weekend.
Lawhorn/82
.LONG TERM...Saturday through Wednesday...Models relatively
consistent in depicting hot and dry weather through the holiday
weekend. High temps across the forecast area will remain above to
slightly above average, with the lower Basin likely seeing daytime
highs at or around the triple digits through the middle of next
week. Other areas will begin to tick down into the low to mid 90s,
with 80s in the mountains. Synoptic pattern remains relatively
stagnant through the period with light zonal flow aloft. Models
depict a weak system off the California coast that may usher in some
moist SW flow into the area, however guidance has scaled back on
precip threat in the eastern mountains over the weekend, with both
ensembles and deterministic models showing limited moisture
associated with this system.
Ensembles then begin to converge on some shortwave impacting the
forecast area the middle of next week. Large differences in timing
of this system are evident, especially between the deterministic GFS
and ECMWF. That being said, guidance not yielding much of any precip
thus far, however should this system verify, could see another
chance of mountain showers and thunderstorms, as well as increased
breeziness that could exacerbate fire weather conditions. Temps
could also cool further towards seasonal averages for early July.
For the holiday weekend, however, weather looks to be quiet,
although some caution should be exercised when celebrating
Independence Day, as RHs will still be very low due to the severity
of this recent heat wave. 74
&&
.AVIATION...00Z TAFS...VFR conditions will prevail at all terminals
through the next 24 hours. There may be a few passing thunderstorms
this evening near KBDN and KRDM, otherwise there will just be some
cumulus buildups through early this evening. West to northwest winds
will occasionally increase to as high as 15 to 25 kts, especially
at KDLS, KRDM, KBDN this evening. Then the winds will diminish and
become mostly light overnight, and increase again on Thursday to
generally 15 to 25 kts with higher gusts. 88
&&
.FIRE WEATHER...Red Flag warnings are in effect for the Lower
Columbia Basin and the eastern Columbia River Gorge for low RH
and breezy westerly winds for this afternoon/evening as well as
for tomorrow afternoon/evening. Though conditions will be low end
criteria, with the recent heat wave and the upcoming holiday
weekend, a warning was warranted. Red Flag warnings have also been
issued for the central and eastern mountains for this afternoon
and evening as isolated to scattered thunderstorm chances will be
on the increase. For tomorrow afternoon, a watch is still in
effect for possible increasing thunderstorm chances across the
eastern mountains. Lawhorn/82
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 67 99 63 101 / 10 10 10 0
ALW 73 102 67 103 / 10 10 10 0
PSC 73 103 68 103 / 0 0 10 0
YKM 71 100 63 101 / 0 0 10 0
HRI 72 103 64 104 / 10 0 10 0
ELN 69 91 62 95 / 0 0 10 0
RDM 56 96 55 98 / 10 0 10 0
LGD 65 97 62 97 / 20 20 20 10
GCD 66 99 64 100 / 30 20 30 10
DLS 70 91 64 99 / 0 0 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 8 PM PDT Sunday for ORZ041-044-049-
050-502-503-505>511.
Red Flag Warning until 10 PM PDT Thursday for ORZ639-641.
Red Flag Warning until midnight PDT tonight for ORZ640-642-644-
645.
Fire Weather Watch from Thursday morning through Thursday
evening for ORZ642-644-645.
WA...Excessive Heat Warning until 8 PM PDT Sunday for WAZ024-026>030-
520-521.
Red Flag Warning until 10 PM PDT Thursday for WAZ639-641.
&&
SHORT TERM...82
LONG TERM....74
AVIATION...88In the hours before
Special weather statement, Jun 30, 4:32 PM PST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Pendleton OR
532 PM PDT Wed Jun 30 2021
ORZ050-010130-
Wallowa County OR-
532 PM PDT Wed Jun 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND
SOUTHWESTERN WALLOWA COUNTIES UNTIL 630 PM PDT...
At 530 PM PDT, trained weather spotters reported a strong
thunderstorm over Lostine, or 8 miles west of Enterprise, moving
southwest at 15 mph. The trained weather spotter reported one
quarter to one half inch diameter size hail with this storm.
Penny size hail will continue to be possible with this storm.
Locations impacted include...
Lostine.
LAT...LON 4510 11743 4521 11785 4525 11785 4529 11780
4530 11777 4531 11778 4556 11753 4549 11729
TIME...MOT...LOC 0030Z 020DEG 14KT 4546 11745
RSCLocal storm report, Jun 30, 4:37 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
537 PM PDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 1 W LOSTINE 45.49N 117.45W
06/30/2021 M0.50 INCH WALLOWA OR TRAINED SPOTTER
SPOTTER REPORTED 1/4 TO 1/2 INCH SIZED HAIL FOR 10
MINUTES WITH HEAVY RAIN AND 30 MPH WINDS.
&&
RQBSpecial weather statement, Jun 30, 5:12 PM PST, 58 minutes before
Special Weather Statement
National Weather Service Pendleton OR
612 PM PDT Wed Jun 30 2021
ORZ505-506-010215-
Ochoco-John Day Highlands OR-John Day Basin OR-
612 PM PDT Wed Jun 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHEELER COUNTY UNTIL 715
PM PDT...
At 611 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mitchell, moving northwest at 10 mph.
Nickel size hail, winds in excess of 40 mph and frequent lightning
will be possible with this storm.
Locations impacted include...
Mitchell and Service Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4479 12048 4490 12019 4484 12024 4485 12021
4483 12017 4487 12014 4484 12012 4477 12014
4477 12011 4482 12006 4488 12008 4490 11997
4456 11979 4440 12017
TIME...MOT...LOC 0111Z 150DEG 9KT 4459 12004
RSCThunderstorm Wind, Union
- When
- June 30, 6:10 PM PST to 7:00 PM PST
- Where
- Union County, 0.68 mi W of May Park to 1.64 mi WNW of La Grande
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.330, -118.064
A thunderstorm that developed off the mountains east of La Grande propagated west across the town producing strong gusts. A public report indicated that winds were strong enough to break large branches and uproot small trees that caused fencing damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 30, 20212 deaths · 1 event
- Damaging Winds in Maine, June 30, 20211 death · $200,000 · 74 kt wind · 5 events
- Flash Flood in Ohio, June 30, 2021$500,000 · 1 event
- Damaging Winds in Vermont, June 30, 2021$317,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Pennsylvania, June 30, 2021$150,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, June 30, 2021$78,000 · 1.5 in hail · 29 events
- Damaging Winds in Massachusetts, June 30, 2021$33,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, June 30, 2021$116,000 · 60 kt wind · 4 events
- Flash Flooding and Flooding in New Mexico, June 30, 2021$85,000 · 4 events
- Damaging Winds in Pennsylvania, June 30, 2021$42,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, June 30, 2021$22,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Wind in Indiana, June 30, 2021$39,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968188.